Alabama, 2012

Hail and Damaging Winds in Alabama, July 5, 2012

July 5, 2012 · NWS HUN · 18 events in 7 counties and zones

An area of scattered strong to severe thunderstorms developed in the afternoon across northwest Alabama and moved east and northeast across north and into northeast Alabama. There were several reports of wind damage and large hail along with a strong macroburst that occurred in Lawrence County, Alabama.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of scattered strong to severe thunderstorms developed in the afternoon across northwest Alabama and moved east and northeast across north and into northeast Alabama. There were several reports of wind damage and large hail along with a strong macroburst that occurred in Lawrence County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 5, 1:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT THU JUL 5 2012

.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING.
HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE
THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE
TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF
THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO
80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY
LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT
WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT
IS EXPECTED.

MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH
SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY
AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE
OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY
EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A
LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT
ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY
IN CASE LESS CONVECTION OCCURS.

CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A
RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A
HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE.
HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME
LOCALIZED RELIEF.  SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE
WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT
WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE
VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE
MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY
STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD
COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD
DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S
TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN
SIGHT FROM THE HEAT.

KTW

&&

.AVIATION...
/ISSUED 1241 PM CDT THU JUL 5 2012/
FOR 18Z TAFS...
STRONG DAYTIME HEATING HAS RESULTED IN THE DEVELOPMENT OF CUMULUS
TYPE CLOUDS ACROSS THE REGION. AN UPPER LEVEL DISTURBANCE APPROACHING
THE REGION FROM THE NNE WILL BRING A RISK OF MORE CONVECTION LATER
THIS AFTERNOON AND EVENING...MAINLY EAST OF I-65. MICROBURST OUTFLOW
WINDS ARE THE PRIMARY RISK POISED BY THE STRONGER STORMS... WITH
MARGINALLY SEVERE HAIL POSSIBLE TOO. STORM COVERAGE/INTENSITY SHOULD
WIND DOWN DURING THE LATER EVENING. MVFR FOG/MIST IS POSSIBLE TOWARD
DAYBREAK FRI AM AT EITHER TERMINAL...ESPECIALLY IF THEY RECEIVE
RAINFALL THIS EVENING.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  98  72  98  74 /  30  30  20  30  20
SHOALS        74  97  71 100  73 /  20  30  20  30  20
VINEMONT      73  93  70  96  72 /  30  30  20  30  20
FAYETTEVILLE  72  96  71  99  72 /  20  30  20  30  20
ALBERTVILLE   72  96  70  95  70 /  40  30  20  30  20
FORT PAYNE    73  95  68  96  70 /  40  30  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     ALZ001>007.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     TNZ076-096.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 11:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT THU JUL 5 2012

ALZ001>010-016-TNZ076-096-097-060300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CDT THU JUL 5 2012

.DAY ONE...TODAY AND TONIGHT...

ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON. THEREFORE...A HEAT ADVISORY IS IN EFFECT FOR
NORTHWEST ALABAMA...PORTIONS OF NORTH CENTRAL ALABAMA...AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE THROUGH 7 PM. FOR MORE INFORMATION...PLEASE
REFER TO THE HEAT ADVISORY PRODUCT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY EAST OF I-65. A FEW STORMS MAY BECOME
STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60
MPH...MARGINALLY SEVERE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY
BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY REPORTS OF
DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.

RSB/KTW

In the hours before

Special weather statement, Jul 5, 12:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CDT THU JUL 5 2012

ALZ009-TNZ097-051900-
FRANKLIN-JACKSON-
132 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 200 PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MONTEAGLE...OR 11 MILES
NORTHWEST OF JASPER...MOVING SOUTHWEST 5 TO 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHERWOOD...ANDERSON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3489 8588 3506 8610 3522 8586 3500 8586
      3499 8578
TIME...MOT...LOC 1831Z 045DEG 7KT 3512 8581

RSB
Special weather statement, Jul 5, 12:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU JUL 5 2012

TNZ097-051930-
FRANKLIN-
159 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 230 PM
CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTEAGLE...OR 17 MILES EAST OF
WINCHESTER...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS...SEWANEE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3528 8590 3522 8586 3510 8586 3508 8587
      3524 8607 3532 8598
TIME...MOT...LOC 1858Z 046DEG 6KT 3528 8583

RSB
Special weather statement, Jul 5, 1:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT THU JUL 5 2012

ALZ001-002-052000-
COLBERT-LAUDERDALE-
224 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 300 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGTOWN...MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELGIN...CENTER STAR.
  KILLEN...FORD CITY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3495 8725 3480 8734 3480 8740 3480 8743
      3478 8743 3476 8742 3475 8743 3474 8742
      3474 8743 3471 8743 3480 8764 3501 8747
      3501 8737
TIME...MOT...LOC 1924Z 029DEG 10KT 3492 8741

RSB
Special weather statement, Jul 5, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT THU JUL 5 2012

ALZ010-052015-
DE KALB-
244 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 315 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 13 MILES NORTHWEST OF
CENTRE...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RODENTOWN...AND COLLINSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3425 8578 3425 8580 3424 8581 3423 8584
      3420 8584 3419 8584 3420 8604 3421 8604
      3435 8592 3428 8575
TIME...MOT...LOC 1944Z 030DEG 6KT 3423 8588

RSB
Special weather statement, Jul 5, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT THU JUL 5 2012

ALZ001-002-052030-
COLBERT-LAUDERDALE-
259 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 330 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN HILL...OR 9 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KILLEN...ZIP CITY.
  SAINT FLORIAN...UNDERWOOD-PETERSVILLE...FLORENCE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8750 3493 8740 3478 8748 3477 8752
      3477 8757 3475 8759 3488 8778 3501 8761
TIME...MOT...LOC 1958Z 043DEG 6KT 3492 8755

RSB

The radar

The Columbus AFB radar (KGWX), 129 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 2 lightning, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 5, 2:00 PM CST to 2:02 PM CST
Where
Lauderdale County, 2 mi W of Killen
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.870, -87.565

A few trees were blown down by thunderstorm winds.

Hail, Madison

When
July 5, 3:34 PM CST to 3:35 PM CST
Where
Madison County, 4 mi SE of Huntsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.689, -86.570

Quarter size hail was reported at the intersection of Martin Road and Memorial Parkway.

Hail, Madison

When
July 5, 3:53 PM CST to 3:54 PM CST
Where
Madison County, 6 mi SSE of Redstone Aaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -86.660

Penny size hail was reported.

Thunderstorm Wind, Madison

When
July 5, 4:15 PM CST to 4:16 PM CST
Where
Madison County, 3 mi ESE of Huntsville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.713, -86.571

Large tree branches were reported down by thunderstorm winds near the corner of Golf Road and Memorial Parkway.

Hail, Madison

When
July 5, 4:27 PM CST to 4:28 PM CST
Where
Madison County, 5 mi NNW of Huntsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.797, -86.654

Quarter size hail was reported.

Hail, Madison

When
July 5, 4:29 PM CST to 4:30 PM CST
Where
Madison County, 6 mi S of Meridianville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.763, -86.570

Quarter size hail was reported.

Thunderstorm Wind, Madison

When
July 5, 4:29 PM CST to 4:30 PM CST
Where
Madison County, 6 mi S of Meridianville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.763, -86.570

Wind gusts were estimated to be at 60 mph.

Thunderstorm Wind, Jackson

When
July 5, 7:15 PM CST to 7:16 PM CST
Where
Jackson County, Scottsboro
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
34.670, -86.030

A 50 knot gust was recorded at Scottsboro Airport.

Thunderstorm Wind, Jackson

When
July 5, 7:20 PM CST to 7:21 PM CST
Where
Jackson County, Skyline
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.820, -86.120

A few power lines were downed by thunderstorm winds.

Thunderstorm Wind, Madison

When
July 5, 7:47 PM CST to 7:48 PM CST
Where
Madison County, New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.530, -86.400

A tree was blown down onto a home on Cedar Point Road by thunderstorm winds.

Thunderstorm Wind, Marshall

When
July 5, 7:49 PM CST to 7:50 PM CST
Where
Marshall County, Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.330, -86.250

A few small trees were blown down by thunderstorm winds.

Lightning, Limestone

When
July 5, 7:49 PM CST
Where
Limestone County, Mooresville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.630, -86.880

Lightning sparked a brush fire on Riverton Road in Mooresville.

Strong Wind, Dekalb

When
July 5, 7:50 PM CST to 7:51 PM CST
Where
Dekalb forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A tree was downed due to thunderstorm winds and fell onto powerlines on Mall Road in New Hope.

Lightning, Dekalb

When
July 5, 7:50 PM CST
Where
Dekalb County, Kilpatrick
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.270, -86.070

Lightning struck a home in Kilpatrick.

Thunderstorm Wind, Dekalb

When
July 5, 8:00 PM CST to 8:01 PM CST
Where
Dekalb County, Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.280, -86.000

Several eight feet tall pine trees were blown down by thunderstorm winds near highway 160.

Thunderstorm Wind, Marshall

When
July 5, 8:05 PM CST to 8:06 PM CST
Where
Marshall County, Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.330, -86.250

Numerous trees were blown down by thunderstorm winds on the peninsula in the city of Guntersville, Alabama.

Thunderstorm Wind, Marshall

When
July 5, 8:25 PM CST to 8:26 PM CST
Where
Marshall County, 2 mi W of Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.320, -86.535

Widespread trees were blown down by thunderstorm winds near the intersection of Hulaco road and Highway 69.

Thunderstorm Wind, Lawrence

When
July 5, 8:32 PM CST to 8:35 PM CST
Where
Lawrence County, 2 mi W of Moulton to 2 mi E of Moulton
Measured
100 kt (115 mph) estimated gust
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
34.480, -87.315

A severe thunderstorm produced a swath of wind damage across Moulton in the form of a macroburst or a large scale microburst. The overall damage area stretched approximately four miles from west to east and 3.3 miles from north to south, covering the city. The majority of the wind damage was identified as snapped softwood and hardwood trees along with damage to power lines. Many trees were noted to be down on homes and businesses across Moulton. Several businesses had windows partially broken out. Pockets of more intense damage was specifically found in an area along highway 157, just north of highway 24. Specifically, the Lawrence county exchange building received significant roof damage and the surrounding grounds had damage to fencing and large items were picked up and thrown some distance. The adjacent building and farm equipment were completely flattened. Across the street, the Lawrence county funeral home had its roof partially ripped off with significant interior damage. In Moulton, the shirt factory building, which was a free standing concrete building along Court street, had its roof completely ripped off along with a partial wall collapse. Several power poles were snapped off near the base, in this area. The store front across the street had its windows completely blown out. Further west along Court street, a gas station sustained roof damage and another building had its garage destroyed. The high school also sustained significant damage, with the gynmasium roof covering being completely removed and other portions of the school having the windows blown out. There was also significant water damage inside of the main classrooms of the school. The final maximum wind rating of the macroburst was based on a combination of the damage to power poles and damage to free standing structures in three separate locations across the city of Moulton, Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404441, 404442, 404447, 404449, 404450, 404451, 404453, 404454, 402117, 404456, 404458, 404459, 404460, 404461, 405583, 405584, 405585, 405593.